Nebraska, 2004

Hail in Nebraska, August 25, 2004

August 25, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 2:15 AM CST, 2 hours earlier.

Area forecast discussion, Aug 25, 2:15 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT WED AUG 25 2004

.DISCUSSION...
FORECAST CHALLENGES CONTINUE TO CENTER AROUND THUNDERSTORM CHANCES
INTO THE WEEKEND.

UPPER TROF TO THE WEST CONTINUES TO THROW SHORTWAVES AT THE AREA.
COMPLEX ACROSS WESTERN NEBRASKA IS PROGGED TO CONTINUE NORTHEAST
THIS MORNING...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO A
PORTION OF THE FORECAST AREA THROUGH THE MORNING AND EARLY AFTERNOON
HOURS. SOME WEAKENING IS EVIDENT PER LATEST REGIONAL RADARS SO
CONFIDENCE NOT REAL HIGH ON ACTIVITY LINGERING INTO THE LATE MORNING
HOURS.

LEFT OVER OUTFLOW BOUNDARIES MAY EXIST ACROSS THE FORECAST AREA THIS
AFTERNOON. WITH AMPLE MOISTURE REMAINING IN PLACE AND ANOTHER WEAK
SHORTWAVE MOVING ACROSS SOUTHERN SOUTH DAKOTA...WL LEAVE A CHANCE
FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
THE NORTH.

UNCERTAINTY CONTINUES INTO THURSDAY AND FRIDAY AS NORTHERN SEGMENT
OF UPPER TROF PASSES THRU THE SOUTHERN PRAIRIE PROVINCES...PUSHING A
WEAK BOUNDARY THROUGH ON THURSDAY. UPPER TROUGH OVER THE WESTERN
CONUS BEGINS TO APPROACH THE CENTRAL PLAINS ON FRIDAY...DRIVING A
STRONGER FRONT INTO THE CENTRAL PLAINS. TEMPERATURES SHOULD COOL
WELL INTO THE LOWER 70S TO LOWER 80S ACROSS THE FORECAST AREA. PCPN
CHANCES ALSO INCREASE ON FRIDAY/FRIDAY NIGHT WITH LARGE SCALE ASCENT
AHEAD OF APPROACHING TROUGH.

TROUGH AXIS SHOULD PASS OVERHEAD ON SATURDAY...ENDING PCPN CHANCES
ACROSS THE AREA. FLOW ALOFT BRIEFLY BECOMES NORTHWESTERLY ON SUNDAY.
RIDGE BREAKS DOWN EARLY IN THE SCHOOL/WORK WEEK...ALLOWING FOR A DRY
ZONAL FLOW PATTERN WITH A SLIGHT WARM UP TOWARDS MID WEEK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Aug 24, 7:45 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
845 PM CDT TUE AUG 24 2004

IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045-
050>053-065-067-251100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PIERCE-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
845 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW
STORMS COULD BE SEVERE. THE MAIN HAZARDS ARE EXPECTED TO BE HAIL
AND GUSTY WINDS...BUT LOCALLY HEAVY RAIN IS POSSIBLE. THERE IS A
BETTER CHANCE OF SEVERE STORMS SOUTH OF INTERSTATE 80.

SEVERE STORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY LATE IN
AFTERNOON AND EVENING. THE MAIN HAZARDS ARE EXPECTED TO BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE OUTLOOK AREA FROM
WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE STORMS MAY OCCUR AGAIN
WEDNESDAY NIGHT AND THURSDAY...WITH HAIL AND STRONG WINDS. LATER
OUTLOOKS WILL DISCUSS THE POTENTIAL FOR SEVERE WEATHER WITH
THUNDERSTORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT...
BUT MAY BE REQUIRED WEDNESDAY.

IAZ090-091-NEZ066-068-078-088>093-251100-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-SALINE-
845 PM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

STORMS ARE EXPECTED ACROSS PARTS OF THE OUTLOOK ARE TONIGHT...
AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHEAST
NEBRASKA. THE MAIN HAZARDS WITH THE STORMS ARE EXPECTED TO BE
LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO POTENTIAL FOR HEAVY
RAIN. THIS MAY CAUSE FLOODING...ESPECIALLY IN AREAS THAT RECEIVED
HEAVY RAIN LAST NIGHT. A FLOOD WATCH IS IN EFFECT.

SEVERE STORMS ARE POSSIBLE ON WEDNESDAY...ESPECIALLY LATE IN
AFTERNOON AND EVENING. THE MAIN HAZARDS ARE EXPECTED TO BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE OUTLOOK AREA FROM
WEDNESDAY NIGHT THROUGH SATURDAY. SEVERE STORMS MAY OCCUR AGAIN
WEDNESDAY NIGHT AND THURSDAY...WITH HAIL AND STRONG WINDS. LATER
OUTLOOKS WILL DISCUSS THE POTENTIAL FOR SEVERE WEATHER WITH
THUNDERSTORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD RELAY ANY LARGE HAIL...DAMAGING WIND OR
FLOODING REPORTS THAT THEY MAY HAVE THROUGH THE NIGHTTIME HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON.

MILLER

In the hours before

Special weather statement, Aug 25, 12:22 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
122 AM CDT WED AUG 25 2004

NEZ066-068-078-088>093-250700-
GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-RICHARDSON-
SALINE-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...CRETE...FAIRBURY...
FALLS CITY...LINCOLN...NEBRASKA CITY
122 AM CDT WED AUG 25 2004

...SEVERE THUNDERSTORM WATCH NUMBER 780 CANCELLED IN NEBRASKA...

THE FOLLOWING COUNTIES IN NEBRASKA HAVE BEEN REMOVED FROM SEVERE
THUNDERSTORM WATCH NUMBER 780 WHICH WAS IN EFFECT UNTIL 3 AM...
SALINE...JEFFERSON...LANCASTER...GAGE...OTOE...JOHNSON...PAWNEE...
NEMAHA AND RICHARDSON.

DERGAN
Local storm report, Aug 25, 4:00 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
500 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 AM     HAIL             4 NE GRETNA             41.18N 96.19W
08/25/2004  0.75 INCH        SARPY              NE   CO-OP OBSERVER

&&

BG

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
August 25, 4:15 AM CST
Where
Douglas County, Omaha
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.267, -96.000

Penny size hail was reported by the public near 15th and Center Streets. The hail was accompanied by winds at least 40 mph and there were several calls made to the City of Omaha works department about tree limbs downed. Power was knocked out to around 1200 OPPD customers, mainly across the central sections of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422221.